Florida, 2010Heavy Rain in Florida, August 8, 2010
August 8, 2010 · NWS TBW · 1 event in 1 county or zone
A trough of low pressure was in place across the northern Florida peninsula. Very deep moisture was in place across the area allowing numerous showers and thunderstorms to develop in the unstable atmosphere.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A trough of low pressure was in place across the northern Florida peninsula. Very deep moisture was in place across the area allowing numerous showers and thunderstorms to develop in the unstable atmosphere. Heavy rains from these storms caused some minor flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 8, 12:03 PM EST, 3 hours 57 minutes earlier.
Area forecast discussion, Aug 8, 12:03 PM EST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
103 PM EDT SUN AUG 8 2010
.SHORT TERM (TONIGHT-TUESDAY)...
THE MAIN WEATHER MAKER THROUGH THE SHORT TERM PERIOD WILL BE LOW
PRESSURE DEVELOPING OVER THE WESTERN ATLANTIC ALONG THE REMNANTS
OF A DECAYING SURFACE FRONT. THIS LOW WILL DEVELOP AND MOVE SLOWLY
WEST ACROSS THE PENINSULA THROUGH MONDAY EVENING. THE END RESULT
WILL BE FOR CONTINUED ABUNDANT CONVECTION THIS AFTERNOON AND
EVENING...BUT THEN A SLIGHT DRYING COMPONENT AS A MORE NORTHERLY
FLOW DEVELOPS AS THE LOW PASSES ACROSS THE SOUTHERN PORTIONS OF
THE FORECAST AREA. WILL KEEP HIGHEST POPS IN THE SOUTH BUT
CONTINUE TO TRIM THINGS IN THE NORTH. TEMPERATURES WILL REMAIN
AROUND CLIMATOLOGICAL NORMALS EXCEPT BE A BIT ABOVE NORMAL
TOMORROW IN THE NORTH WHERE A SLIGHT DRYING ALLOWS FOR MORE BREAKS
OF SUN AND TEMPS SHOULD RESPOND INTO THE MID 90S. ELSEWHERE IN THE
SOUTH WITH MORE CLOUDS AND PRECIP READINGS SHOULD STAY IN THE
UPPER 80S TO NEAR 90. MOST CHANGES HAVE REVOLVED AROUND FINE
TUNING THE POP GRADIENTS AND ADJUSTING CONDITIONS TO REFLECT THE
EXPECTED LOW TRACK. UTILIZED NAM WIND FIELDS FOR THIS AS IT SEEMED
TO HAVE A BETTER HANDLE ON THIS FEATURE. BY LATE TUESDAY THE LOW
WILL MOVE INTO THE WEST CENTRAL GULF AND ALLOW SOUTHEAST FLOW TO
REDEVELOP AS SUBTROPICAL RIDGING RETURNS.
.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...THE FEATURE OF NOTE IN
THE LONG TERM REMAINS THE POSSIBLE SURFACE LOW WHICH MAY EVOLVE OVER
THE EASTERN GOMEX. BOTH GFS AND ECMWF SHOW AT THE BEGINNING OF THE
PERIOD A CLOSED LOW CENTERED SOUTH OF MOBILE BAY. ECMWF IS A
SOMEWHAT STRONGER AND JUST A LITTLE FURTHER EAST THAN THE GFS.
REGARDLESS...BOTH MODELS SEEM TO BE HANDLING THE EVOLUTION OF THIS
SYSTEM MUCH BETTER COMPARED TO YESTERDAY. THEREFORE...WITH THIS
SYSTEM WEST OF THE AREA...SSW FLOW FROM THE BACKSIDE OF THE LOW WILL
GRADUALLY GIVE WAY TO A MORE SSE BY THURSDAY. PLENTY OF TROPICAL
MOISTURE WILL BE IN PLACE OVER THE REGION ON WED BUT WILL BE
ADVECTING WESTWARD TOWARDS THE LOW. THEREFORE...WILL MAINTAIN THE
SCATTERED COVERAGE WITH 50 POPS ACROSS THE AREA BUT BUMPED UP POPS
IN THE WATERS. AS THIS SYSTEM MOVES WELL WEST OF THE STATE...HIGH
PRESSURE IS QUICK TO BUILD BACK OVER THE AREA IN THE MID LEVELS AND
THE SURFACE RIDGE AXIS SETTLES BACK IN PLACE ACROSS THE CENTRAL
PENINSULA. EXPECTING A RETURN OF SCATTERED AFTERNOON STORMS ALONG
THE SEA BREEZE BOUNDARIES EACH DAY. WITH STRENGTHENING MID/UPPER
RIDGE OVER THE STATE...EXPECT TEMPS TO CONTINUE TO RUN A COUPLE
DEGREES ABOVE NORMAL.
&&
.AVIATION...
THE MAIN LINE OF CONVECTION CONTINUES TO PUSH TO THE
SOUTH AND WILL BE AFFECTING FMY AND RSW LATER THIS AFTERNOON. HAVE
PUSHED THE TEMPO TSRA AT THE SOUTHERN TERMINALS TO 18Z WITH VCSH
EXPECTED AROUND 20Z. FURTHER NORTH...ANOTHER LINE OF SHOWERS MAY
PUSH OVER TAMPA BAY BY THE EARLY EVENING SO WILL INCLUDE A TEMPO
SHRA AT TPA AND PIE AROUND 21Z. WILL CARRY VCSH AT SRQ. ACTIVITY
SHOULD DIE DOWN BY SUNSET WITH VFR CONDITIONS PREVAILING.
&&
.MARINE...
WINDS AND SEAS WILL GRADUALLY INCREASE IN THE NEXT FEW DAYS AS LOW
PRESSURE DEVELOPS OVER THE WESTERN ATLANTIC AND DRIFTS WEST ACROSS
THE PENINSULA AND INTO THE EASTERN GULF BY TUESDAY. CONDITIONS
SHOULD REMAIN BELOW ADVISORY CRITERIA BUT WILL MAKE FOR SOME
CHOPPY BOATING CONDITIONS. NUMEROUS SHOWERS AND STORMS WILL
CONTINUE IN THE SOUTHERN WATERS THROUGH TUESDAY WITH LESS COVERAGE
IN THE NORTHERN GULF. THEN BY WEDNESDAY A MORE TYPICAL HIGH
PRESSURE RIDGE WILL RETURN AND ALLOW FOR TRANQUIL BOATING
CONDITIONS WITH LOWER WINDS AND SEAS.
&&
.FIRE WEATHER...
NO CONCERNS WITH HIGH RELATIVE HUMIDITY REMAINING.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 78 93 79 91 / 40 40 30 60
FMY 77 94 77 91 / 50 60 40 60
GIF 76 95 76 92 / 40 40 20 60
SRQ 79 93 78 91 / 40 50 30 60
BKV 74 95 75 92 / 30 30 20 50
SPG 79 93 80 90 / 40 50 30 60
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
SHORT TERM/MARINE/FIRE WEATHER...35/JOHNSON
LONG TERM/AVIATION...20/BARRON
Hazardous weather outlook, Aug 8, 4:15 AM EST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
515 AM EDT SUN AUG 8 2010
FLZ039-042-043-048>052-055>057-060>062-065-082200-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
515 AM EDT SUN AUG 8 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP NEAR THE COAST
THIS MORNING THEN SHIFT INLAND BY AFTERNOON. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE WITH SOME OF THE STORMS WHICH COULD
CAUSE MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. BRIEF
GUSTY WINDS AND FREQUENT DEADLY LIGHTNING WILL ALSO BE POSSIBLE.
...WATERSPOUT IMPACT...
SHOWERS AND THUNDERSTORMS THAT DEVELOP OVER THE COASTAL WATERS MAY
PRODUCE BRIEF WATERSPOUTS AT ALMOST ANYTIME TODAY AND TONIGHT.
BOATERS SHOULD BE ON THE LOOKOUT AND IF THREATENING WEATHER
APPROACHES SEEK SAFE HARBOR. IF YOU ARE CAUGHT ON THE OPEN
WATER...STAY BELOW DECK IF POSSIBLE...AND AWAY FROM UNGROUNDED
METAL OBJECTS.
...EXCESSIVE HEAT IMPACT...
TEMPERATURES WILL ONCE AGAIN CLIMB INTO THE LOWER 90S THIS
AFTERNOON AND THIS COMBINED WITH THE HIGH HUMIDITY ACROSS THE
REGION WILL CAUSE HEAT INDEX VALUES TO CLIMB TO BETWEEN 100 AND
105 DEGREES. IF YOU MUST BE OUTDOORS FOR AN EXTENDED PERIOD OF
TIME...DRINK PLENTY OF WATER BEFORE YOU GET THIRSTY. WEAR
LIGHTWEIGHT AND LIGHT COLORED CLOTHING. RESERVE STRENUOUS
EXERCISE FOR EARLY MORNING OR EVENING HOURS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
...THUNDERSTORM IMPACT...
FOR MONDAY AND MONDAY NIGHT...A WEAK AREA OF LOW PRESSURE WILL
MOVE ACROSS THE REGION AND THIS WILL CAUSE MORE SCATTERED TO
NUMEROUS THUNDERSTORMS. DURING TUESDAY THROUGH SATURDAY A MORE
SOUTHEAST FLOW WILL DEVELOP WITH THE TYPICAL SCATTERED AFTERNOON
AND EVENING THUNDERSTORMS EXPECTED EACH DAY. A FEW OF THE STORMS
MAY PRODUCE LOCALLY HEAVY RAINFALL...GUSTY WINDS...AND FREQUENT
DEADLY LIGHTNING.
...WATERSPOUT IMPACT...
THE THREAT OF WATERSPOUTS WILL CONTINUE TO BE A POSSIBILITY WITH
ANY SHOWERS AND THUNDERSTORMS OVER THE COASTAL WATERS INTO MONDAY.
...EXCESSIVE HEAT IMPACT...
HIGH TEMPERATURES WILL CONTINUE TO CLIMB INTO THE LOWER TO MID 90S
EACH AFTERNOON AND THIS COMBINED WITH HIGH HUMIDITY ACROSS THE
REGION WILL CREATE HEAT INDICES IN THE 100 TO 106 DEGREE RANGE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PRC
In the hours before
Special weather statement, Aug 8, 10:31 AM EST, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1131 AM EDT SUN AUG 8 2010
FLZ055-056-060>062-081615-
DE SOTO-HARDEE-MANATEE-CHARLOTTE-SARASOTA-
1131 AM EDT SUN AUG 8 2010
...STRONG THUNDERSTORMS WILL AFFECT SARASOTA...NORTHWESTERN
CHARLOTTE...SOUTHEASTERN MANATEE...SOUTHERN HARDEE AND NORTHWESTERN
DESOTO COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR SARASOTA BRADENTON AIRPORT...OR NEAR SARASOTA...MOVING
SOUTHEAST AT 20 MPH...WILL AFFECT SOUTH SARASOTA...SARASOTA BRADENTON
AIRPORT...SARASOTA AND DESOTO LAKES...UNTIL 1215 PM EDT.
WIND GUSTS OF 40 MPH WERE REPORTED IN SARASOTA AT 1122 AM EDT.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2737 8260 2734 8256 2739 8257 2759 8218
2741 8162 2701 8227 2729 8257 2732 8258
2736 8262
TIME...MOT...LOC 1530Z 296DEG 17KT 2738 8249
JOHNSONLocal storm report, Aug 8, 11:18 AM EST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1218 PM EDT SUN AUG 08 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 PM WATER SPOUT 2 W LONGBOAT KEY 27.42N 82.68W
08/08/2010 GMZ853 FL TRAINED SPOTTER
FISHING BOAT CAPT. REPORTED WATERSPOUT 2 MILES OFF THE
MIDDLE OF LONGBOAT KEY.
&&
DOUGHERTYSpecial weather statement, Aug 8, 12:17 PM EST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
117 PM EDT SUN AUG 8 2010
FLZ062-065-081800-
CHARLOTTE-LEE-
117 PM EDT SUN AUG 8 2010
...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN LEE AND CHARLOTTE
COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED 8 MILES SOUTHEAST OF CHARLOTTE PARK...OR 9 MILES SOUTHEAST OF
PUNTA GORDA...MOVING SOUTHEAST AT 20 MPH...WILL AFFECT CLEVELAND...
NORTH FORT MYERS...TUCKERS CORNER AND SUNCOAST ESTATES...UNTIL 200 PM
EDT.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2673 8209 2680 8208 2681 8214 2677 8217
2681 8219 2681 8223 2686 8215 2681 8214
2681 8206 2687 8206 2689 8210 2698 8195
2684 8156 2678 8156 2654 8176
TIME...MOT...LOC 1717Z 307DEG 17KT 2685 8194
JOHNSONSpecial weather statement, Aug 8, 1:49 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
249 PM EDT SUN AUG 8 2010
FLZ049-051-052-081930-
POLK-HILLSBOROUGH-PASCO-
249 PM EDT SUN AUG 8 2010
...STRONG THUNDERSTORMS WILL AFFECT CENTRAL PASCO...NORTHEASTERN
HILLSBOROUGH AND NORTHWESTERN POLK COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG THUNDERSTORMS
LOCATED NEAR ZEPHYRHILLS...MOVING SOUTHEAST AT 10 MPH. THESE STORMS
WILL AFFECT ZEPHYRHILLS...WESLEY CHAPEL...WINSTON...GIBSONIA...AND
PLANT CITY...UNTIL 330 PM EDT.
GUSTY WINDS 35 TO 45 MPH WILL BE POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.
TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE
PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2812 8191 2795 8212 2822 8235 2834 8220
TIME...MOT...LOC 1848Z 317DEG 10KT 2821 8221
Special weather statement, Aug 8, 3:18 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
418 PM EDT SUN AUG 8 2010
FLZ051-055-082100-
MANATEE-HILLSBOROUGH-
418 PM EDT SUN AUG 8 2010
...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN HILLSBOROUGH AND
CENTRAL MANATEE COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG THUNDERSTORMS
LOCATED 6 MILES SOUTHWEST OF RUSKIN...OR 10 MILES NORTHEAST OF
PALMETTO...MOVING SOUTHEAST AT 10 MPH. THESE STORMS WILL AFFECT
RUSKIN...PARRISH...WEST SAMOSET AND SAMOSET...UNTIL 500 PM EDT.
GUSTY WINDS 35 TO 45 MPH WILL BE POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.
TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE
PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2761 8258 2768 8254 2769 8252 2773 8250
2773 8248 2775 8248 2776 8246 2749 8228
2739 8253 2761 8261
TIME...MOT...LOC 2018Z 336DEG 8KT 2765 8251Special weather statement, Aug 8, 3:50 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
450 PM EDT SUN AUG 8 2010
FLZ050-051-055-082130-
MANATEE-PINELLAS-HILLSBOROUGH-
450 PM EDT SUN AUG 8 2010
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHWESTERN
HILLSBOROUGH...SOUTHERN PINELLAS AND WESTERN MANATEE COUNTIES FOR
STRONG THUNDERSTORMS WITH STRONG WIND GUSTS VALID UNTIL 530 PM EDT...
AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES
STRONG THUNDERSTORMS LOCATED NEAR SAINT PETERSBURG BEACH...MOVING
SOUTH AT 10 MPH. THESE STORMS WILL AFFECT TREASURE ISLAND...SAINT
PETERSBURG BEACH...SAINT PETERSBURG AND GULFPORT.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE
PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2779 8268 2769 8264 2768 8266 2764 8265
2761 8271 2755 8273 2751 8270 2758 8260
2751 8257 2748 8272 2753 8275 2760 8272
2761 8274 2757 8275 2759 8277 2761 8274
2767 8273 2778 8278
TIME...MOT...LOC 2050Z 349DEG 7KT 2769 8276Heavy Rain, Pinellas
- When
- August 8, 4:00 PM EST to 6:30 PM EST
- Where
- Pinellas County, 2.87 mi SE of Gulfport
- Reported by
- Newspaper
- Coordinates
- 27.719, -82.678
Heavy rains caused street flooding that closed the on and off ramps from Interstate 275 at 54th Avenue South for about an hour.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, August 8 to 14, 20102 deaths · 85 injured · 29 events
- Excessive Heat and Heat in Tennessee, August 8 to 15, 20104 deaths · 40 events
- Heat in Arkansas, August 8 to 16, 20101 death · 3 injured · 45 events
- Flash Flooding and Flood in Iowa, August 8 to 9, 2010$3.4 million · 62 kt wind · 71 events
- Rip Current in New York, August 8, 20101 death · 1 injured · 1 event
- Excessive Heat in Oklahoma, August 8 to 16, 201017 injured · 20 events
- Damaging Winds in Iowa, August 8, 20101 injured · $695,000 · 65 kt wind · 12 events
- Tornadoes and Flash Flood in Colorado, August 8 to 9, 2010$160,000 · EF1 · 10 events
- Hail and Damaging Winds in Nebraska, August 8, 2010$277,000 · 2 in hail · 19 events
- Flooding and Heavy Rain in Wisconsin, August 8, 2010$390,000 · 5 events
- Damaging Winds and Lightning Strike in Iowa, August 8 to 9, 2010$300,000 · 61 kt wind · 3 events
- Flash Flooding and Damaging Winds in South Dakota, August 8, 2010$120,000 · 63 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256705.